Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 421, NWS Shreveport, LA

October 21, 1996McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 21, 1996, 2:47 AM CDT for McCurtain County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 1996, 2:47 AM CDT (07:47 UTC)
Expired
Oct 21, 1996, 3:30 AM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County McCurtain County, OK

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 210747
SVRSHV
OKC089-210830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 AM CDT MON OCT 21 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 AM CDT
FOR THE FOLLOWING AREA...
 
IN SOUTHEAST OKLAHOMA
 
   ...MCCURTAIN COUNTY
 
AT 244 AM...DOPPLER RADAR IN SHREVEPORT INDICATED A SHORT BAND OF SEVERE
THUNDERSTORMS EXTENDING FROM 12 MILES NORTH OF BROKEN BOW TO THE RED
RIVER SOUTHWEST OF IDABEL. QUARTER SIZE HAIL WAS REPORTED WITH THIS
STORM 8 MILES WEST OF BROKEN BOW AT 230 AM. THE STORM WAS MOVING EAST
NEAR 30 MPH AND WILL HIT BROKEN BOW AND IDABEL IN THE NEXT 15 TO 30
MINULTES.
 
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.
 
5
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 9:09 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Oct 20, 9:09 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT SUN OCT 20 1996

88D INDICATING TSRA JUST NW OF THE CWA BUT THEY ARE NOT MAKING MUCH EWD
PROGRESS. LATEST RUC INDICATES STG INSTBY FM SRN TX INTO SRN OK AND
SHOWS IT REMAINING OUT THERE. SO...CURRENT FCST LOOKS OK.

5

In the hours before

Local storm report, Oct 21, 2:40 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
240 AM CDT MON OCT 21 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....
4
0230 AM    8 W BROKEN BOW            OK   1 INCH HAIL
10/21/96   MCCURTAIN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 10:23 PM CDTSevere Thunderstorm WarningSHVMcCurtain37 min
Oct 21, 1:44 AM CDTSevere Thunderstorm WarningSHVMcCurtain61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.